Kansas, 2011

Hail in Kansas, April 7 to 8, 2011

April 7 to 8, 2011 · NWS TOP · 8 events in 4 counties and zones

Late in the day on Friday April 8th, strong thunderstorms formed in southeast Kansas and pushed northward into northeast Kansas. As these storms pushed northward they left a swath of hail across Morris county, with the largest stones measuring 3 in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Late in the day on Friday April 8th, strong thunderstorms formed in southeast Kansas and pushed northward into northeast Kansas. As these storms pushed northward they left a swath of hail across Morris county, with the largest stones measuring 3 in diameter. Later in the evening, around 10 pm a very strong thunderstorm moved northward out of Chase county into Morris county. Radar signatures indicated that a tornado may have spawned from the storm between Burdick and Hymer. Despite the intense signature, no tornado has been confirmed due to the fact that the possible tornado occurred over open country and no one witnessed it. Other strong storms in Wabaunsee and Anderson counties also produced swaths of 1 inch to 1.5 inch hail during the evening of April 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 8:55 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 7, 8:55 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU APR 7 2011

.UPDATE...

SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP IN CENTRAL
AND SOUTHEAST KANSAS. THIS CONVECTION IS DEVELOPING NEAR AND
AHEAD OF A SURFACE WARM FRONT WITH ADDITIONAL LIFT AIDED BY A
SOUTHWEST LOW LEVEL JET OF 30 TO 40 KNOTS. THE 00Z TOP SOUNDING
DEPICTS MU CAPE VALUES NEAR 500 J/KG FROM LIFT ABOVE 850 MB. THIS
INSTABILITY ALONG WITH LAPSE RATES NEAR 7 DEGREES CELSIUS/KM
SUPPORT A HAIL POTENTIAL IN STRONGER THUNDERSTORMS. WILL BE
CLOSELY MONITORING THE PROGRESS OF THE CELL TRACKING NORTHEAST
FROM RENO COUNTY AS IT MOVES INTO EAST CENTRAL KANSAS. ADDITIONAL
CONCERN WITH THE FOG POTENTIAL OVERNIGHT ALONG AND AHEAD OF THE WARM
FRONT. UPDATED FORECAST PRODUCTS HAVE ALREADY BEEN SENT.

ANGLE

&&

.DISCUSSION...

12Z UPPER AIR DATA SAMPLED A 110KT JET IN SOUTHERN CALIFORNIA ON THE
BACK SIDE OF A WEAK SHORTWAVE TROF. SOUTHWEST FLOW ON THE FAST SIDE
HAS USHERED THIS FEATURE INTO THE CENTRAL PLAINS TODAY. 700 AND
850MB LEVELS SHOWED TEMPERATURE GRADIENTS AROUND 10C FROM CENTRAL
NEBRASKA TO CENTRAL OKLAHOMA BUT 850MB DEWPOINT DEPRESSIONS WERE
AROUND 10C. SURFACE LOW PRESSURE WAS OVER FAR NORTHEASTERN NEW
MEXICO AT 20Z WITH SURFACE FRONT EAST ACROSS SOUTHERN KANSAS...WITH
WEAK SURFACE-BASED INSTABILITY BUT STILL SIGNIFICANT INHIBITION
ALONG IT. ISENTROPIC LIFT OVER THE FRONT HAS RESULTED IN GOOD
COVERAGE OF VERY LIGHT SHOWERS THROUGH THE BULK OF THE DAY...THOUGH
A DRYING TREND WAS OCCURRING IN THE SOUTHWEST.

MODELS ARE IN FAIRLY GOOD WITH THE MAIN UPPER POTENTIAL VORTICITY
ANOMALY PASSING THIS AFTERNOON...MATCHING RADAR TRENDS...AND ANOTHER
WEAKER FEATURE PASSING THIS EVENING. THIS LATTER ONE MAY BE
ASSOCIATED WITH CONVECTIVE ACTIVITY IN NORTHERN NEW MEXICO EARLY THIS
AFTERNOON. THERE IS ALSO GOOD AGREEMENT WITH A GENERALLY DRYING MID
AND UPPER TROPOSPHERE AS THE NIGHT PROGRESSES. WILL INCLUDE A SLOWLY
DIMINISHING TREND IN PRECIPITATION CHANCES WITH SOME ISENTROPIC LIFT
PERSISTING AHEAD OF THE SURFACE LOW AND PV ANOMALY. MINOR AMOUNTS OF
ELEVATED INSTABILITY SUGGEST KEEPING A THUNDER MENTION GOING. LOW
LEVEL FLOW WILL REMAIN EASTERLY UNDER MID AND UPPER LEVEL
WESTERLIES...AND LOWER CLOUD DEVELOPMENT IS EXPECTED...AND SOME FOG
CANT BE RULED OUT WITH WET GROUND AND WEAK CONVERGENCE ALONG AND
BEHIND THE FRONT. DEEPENING UPPER TROFFING TO THE WEST WILL KEEP AN
EASTERLY WIND COMPONENT IN PLACE FOR FRIDAY. WILL NEED TO WATCH THE
BOUNDARY/S PLACEMENT...BUT EXPECT STRATUS TO BE SLOW TO BURN OFF AND
KEEP SOME CAP IN PLACE HERE TO ITS NORTH. LOWERED HIGHS ABOUT A
CATEGORY...BUT CONFIDENCE IN THE SPECIFICS IS LOW.

65

FRIDAY NIGHT ELEVATED CONVECTION IS POSSIBLE IN EAST CENTRAL KANSAS
AS LOW LEVEL JET INCREASES. ELEVATED INSTABILITY WITH MUCAPES AROUND
1000 J/KG. FOR SATURDAY MODELS ARE IN AGREEMENT WITH THE POSITION OF
THE DRY LINE REMAINING TO THE WEST OF THE TOPEKA CWA DURING THE DAY.
WITH MOST OF THE CWA REMAINING IN THE WARM SECTOR AND CAPPED OFF
THROUGH THE MAJORITY OF THE DAY. THERE IS NO APPARENT FORCING
MECHANISM TO FIRE CONVECTION. BY LATE AFTERNOON ISOLATED
THUNDERSTORMS COULD FIRE ALONG THE DRYLINE IN AREA OF CONVERGENCE.
CURRENT MODELS DO NOT SHOW MUCH IN THE WAY OF THIS AND WILL SCALE
BACK POPS TO THE WESTERN CWA AND ALONG THE NORTHERN BORDER. HIGHS
SATURDAY COULD REACH THE UPPER 80S TO LOWER 90S SIMILAR TO LAST
SUNDAY AND HAVE NUDGED UP TEMPERATURES FOR SATURDAY.

FOR SUNDAY A VERY POTENT UPPER TROUGH WILL MOVE EAST INTO THE
PLAINS. THE GFS IS THE FASTEST WITH RESPECT TO THE SURFACE LOW
RACING OFF TO THE NORTHEAST BY 00Z MONDAY WHILE THE ECMWF AND NAM
PLACE IT IN NORTHWEST IOWA. EITHER WAY THE DRYLINE SURGES TO THE
EAST ACROSS THE CWA DURING THE DAY ON SUNDAY. MODELS AGREE ON
PLACING THE DRYLINE ACROSS FAR EASTERN KANSAS BY 00Z MONDAY. THUS
COULD SEE CELLS DEVELOP ACROSS THE EASTERN PORTIONS OF THE CWA.
SHEAR AND INSTABILITY ALONG WITH LOW LEVEL HELICITY SUGGEST SEVERE
STORMS WILL BE POSSIBLE WITH HAIL...WINDS AND SOME TORNADOES.

LIFT ON THE BACK SIDE OF THE UPPER LOW WILL BRING A CHANCE OF
SHOWERS SUNDAY NIGHT. TEMPERATURES WILL BE COOLER WITH LOWS IN THE
MID 40S AND HIGHS ON MONDAY IN THE MID AND UPPER 60S. RIDGING BEHIND
THE UPPER LOW FROM MONDAY THROUGH TUESDAY WILL BRING DRY WEATHER
WITH TEMPERATURES BY TUESDAY BACK IN THE 70S. THERE IS UNCERTAINTY
IN THE MODEL SOLUTIONS FOR THE END OF THE EXTENDED PERIOD. THUS A
BLEND OF THE MODELS YIELDS LOW PRECIPITATION CHANCES FROM LATE
TUESDAY NIGHT THROUGH THURSDAY. HIGHS WEDNESDAY AND THURSDAY WILL BE
IN THE 60S.

53

&&

.AVIATION...

SLOWLY LOWERING STRATUS DECK IS THE MAIN IMPACT FOR THE TAF
PERIOD WITH FOG DEVELOPMENT POSSIBLE OVERNIGHT AS WELL. MODEL
SOUNDINGS INDICATE MOISTURE ADVECTION IN THE LOWER LEVELS WITH A
SURFACE WARM FRONT SITUATED TO THE SOUTH OF THE TERMINAL SITES.
CEILINGS ARE EXPECTED TO FALL TO IFR AND EVENTUALLY LIFR OVERNIGHT.
ADDITIONALLY FOG DEVELOPMENT IS LIKELY TONIGHT WITH THE INCREASED
LOW LEVEL MOISTURE AND STRONG SURFACE TEMPERATURE INVERSION. RAIN
CHANCES APPEAR TO BE LOW AND HAVE LEFT OUT OF THE TAF AT THIS
TIME. WILL CONTINUE TO MONITOR TAFS FOR THE TIMING OF IFR AND LIFR
CONDITIONS.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 7, 8:45 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT THU APR 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-090245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
945 PM CDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. HAIL UP TO THE SIZE
OF QUARTERS CANNOT BE RULED OUT OVERNIGHT IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL AND FAR
NORTHEAST KANSAS FRIDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS
LATE SATURDAY AFTERNOON ACROSS NORTH CENTRAL KANSAS AND ALONG THE
NEBRASKA BORDER. A FEW OF THE STORMS MAY BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SATURDAY NIGHT AND SUNDAY. SOME OF THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 7, 10:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT THU APR 7 2011

KSZ054-080515-
LYON-
1131 PM CDT THU APR 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 1215 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 50 MPH ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE...EMPORIA AIRPORT...
AMERICUS...EMPORIA...NEOSHO RAPIDS...HARTFORD AND READING. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 137 COULD ALSO
BE AFFECTED.

THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3817 9636 3849 9636 3858 9595 3833 9594
      3816 9596 3816 9635
TIME...MOT...LOC 0431Z 251DEG 45KT 3839 9636 3821 9626
Special weather statement, Apr 7, 10:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT THU APR 7 2011

KSZ022-037>039-055-080500-
MORRIS-OSAGE-RILEY-SHAWNEE-WABAUNSEE-
1133 PM CDT THU APR 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RILEY...
WESTERN SHAWNEE...WABAUNSEE...NORTHEASTERN MORRIS AND NORTHWESTERN
OSAGE COUNTIES...

THROUGH MIDNIGHT CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN RILEY...WESTERN
SHAWNEE...WABAUNSEE...NORTHEASTERN MORRIS AND NORTHWESTERN OSAGE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...
MCFARLAND...PAXICO...KEENE...WILLARD...SILVER LAKE...ROSSVILLE...
MAPLE HILL...HARVEYVILLE...DOVER...BURLINGAME AND ESKRIDGE. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 154 AND 166 COULD ALSO
BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317
AND 352 COULD ALSO BE AFFECTED.

THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3873 9582 3874 9651 3886 9651 3887 9649
      3906 9649 3907 9651 3910 9652 3914 9606
      3913 9604 3915 9603 3916 9583
TIME...MOT...LOC 0433Z 270DEG 30KT 3909 9639 3884 9639

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lyon

When
April 7, 10:40 PM CST
Where
Lyon County, 7.68 mi S of Plymouth
Measured
0.88 in hail
Reported by
Public
Coordinates
38.310, -96.340

Hail, Morris

When
April 8, 8:09 PM CST to 8:13 PM CST
Where
Morris County, 1.76 mi WSW of Diamond Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
38.540, -96.760

Hail, Morris

When
April 8, 8:23 PM CST to 8:28 PM CST
Where
Morris County, 1.38 mi N of Helmick
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.600

Hail, Morris

When
April 8, 8:24 PM CST to 8:29 PM CST
Where
Morris County, 1.38 mi N of Helmick
Measured
3 in hail
Reported by
Public
Coordinates
38.640, -96.600

Hail, Anderson

When
April 8, 8:38 PM CST to 8:39 PM CST
Where
Anderson County, 3.54 mi WSW of Garnett
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -95.290

Hail, Morris

When
April 8, 8:41 PM CST to 8:42 PM CST
Where
Morris County, 4.78 mi ENE of Downing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -96.490

Hail, Wabaunsee

When
April 8, 8:50 PM CST to 8:53 PM CST
Where
Wabaunsee County, 5.58 mi ESE of Alta Vista
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.830, -96.390

Hail, Wabaunsee

When
April 8, 9:10 PM CST to 9:11 PM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289219, 289220, 289221, 289222, 289223, 289224, 289225, 289226.